Alert archive / Tennessee / Flash Flood Warnings in 2001

Flash Flood Warning 16, NWS Morristown, TN

August 12, 2001Unicoi County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 12, 2001, 4:37 PM EDT for Unicoi County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2001, 4:37 PM EDT (20:37 UTC)
Expired
Aug 12, 2001, 7:30 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Unicoi County, TN

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
881 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 122040
FFWMRX
TNC171-122330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 PM EDT SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNICOI COUNTY IN EAST TENNESSEE

* UNTIL 730 PM EDT

* AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN NEAR LIMESTONE COVE...OR 11 MILES
  EAST OF ERWIN.  THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS     
  MOVING NORTHEAST AT 5 MPH. ADDITIONAL SHOWERS AND THUNDERSTORMS    
  WILL MOVE THROUGH UNICOI COUNTY OVER THE NEXT TWO HOURS

* LOCATIONS IN THE WARNING INCLUDE...
  LIMESTONE COVE...UNICOI...BANNER HILL...AND ERWIN

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 1.5 INCHES 
OF RAIN HAVE FALLEN OVER THE PAST HOURS. AN ADDITIONAL 1 TO 2  
INCHES OF RAIN ARE EXPECTED OVER THE NEXT 2 HOURS.

AT 437 PM EDT A RAIN GAUGE ON IRON MOUNTAIN REPORTED 1.7 INCHES OF 
RAIN OVER THE LAST HOUR. 

PERSONS ALONG INDIAN CREEK...OR OTHER STREAMS THAT FLOW INTO INDIAN 
CREEK...NEED TO TAKE ACTION NOW

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND TO ESCAPE FLOOD
WATERS.

$$

LAT...LON 3607 8262 3598 8255 3617 8220 3627 8235

RBP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:00 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 12, 3:00 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SUN AUG 12 2001

MODELS IN DECENT AGREEMENT IN DEPICTING LONG WAVE TROUGH MOVING INTO
THE REGION.  WEAK FRONTAL BOUNDARY TO SAG INTO THE AREA...BUT DRIER
AIR AT THE SURFACE WILL AWAIT SECOND BOUNDARY WHICH SHOULD USHER IN
RELIEF FROM THE HIGH DEWPOINTS FOR TUESDAY. WILL CONTINUE TO SEE
CONSIDERABLE SHOWER AND THUNDERSTORM ACTIVITY OVER THE AREA INTO
EARLY TONIGHT...EXPECT ACTIVITY TO DIMINISH SOME BY MIDNIGHT.
WITH THE ABUNDANT MOISTURE AND WET CONDITIONS IN PLACE...WILL
CONTINUE TO HAVE TO MONITOR FOR ISOLATED FLOODING PROBLEMS.  PLAN TO
RE-ISSUE SPS...BUT STILL DOES NOT APPEAR TO WARRANT AN FFA FOR NOW.
WILL GO WITH LIKELY POPS TONIGHT. DEEP MOISTURE TO PULL OUT ON
MONDAY...BUT WITH FRONT STILL IN THE VICINITY AND PLENTY OF LOW LEVEL
MOISTURE WILL KEEP CHANCE POPS MONDAY.  WILL GO DRY MONDAY NIGHT AND
TUESDAY.

GUIDANCE TEMPS GENERALLY CLOSE AND LOOK REASONABLE SO WILL NOT
STRAY FAR.

PRELIMINARY NUMBERS FOLLOW:
CHA   73  88  67  89 /  60  40  10  10
TYS   70  86  67  85 /  60  40  10  10
TRI   68  83  61  83 /  60  40  10  10
OQT   70  86  67  85 /  60  40  10  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, Aug 12, 3:15 PM EDT, 1 hour 22 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-130900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SUN AUG 12 2001

...VERY HEAVY RAINFALL POSSIBLE WITH A FEW THUNDERSTORMS THIS EVENING
AND TONIGHT ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST
NORTH CAROLINA...

A VERY MOIST AIRMASS REMAINS OVER THE AREA.  AN UPPER LEVEL TROUGH
AND THE SLOW APPROACH OF A WEAK COLD FRONT WILL HELP TO KEEP SHOWERS
AND THUNDERSTORMS ACROSS THE REGION INTO TONIGHT. SOME OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS.
WITH THE GROUND IN MANY AREAS ALREADY WET...THIS MAY LEAD TO
LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN LOW LYING AND FLOOD PRONE
AREAS.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH
CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
LOCAL RADIO OR TELEVISION STATION...FOR LATER UPDATES AND POSSIBLE
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:44 PM EDTFlash Flood WarningMRXGreene3 hr

Nearby

Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.